Alert archive / Texas / Severe Thunderstorm Warnings in 2012

Severe Thunderstorm Warning 162, NWS Amarillo, TX

June 16, 2012Hartley County, Oldham County, Texas

NWS Amarillo, TX issued this severe thunderstorm warning at Jun 16, 2012, 8:39 PM CDT for Hartley County, Oldham County, Texas. It was in force for 66 min. 3 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 16, 2012, 8:39 PM CDT (01:39 UTC)
Expired
Jun 16, 2012, 9:45 PM CDT
In force
66 min
Issued by
NWS Amarillo, TX
Area
Storm-based polygon

Counties Hartley County, TX, Oldham County, TX

The radar

The Amarillo radar (KAMA), 114 km from the middle of the area, began a volume at 01:38 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 16, 8:48 PM CDTHAIL 0.887 Nw Romero, TX
Jun 16, 9:13 PM CDTTSTM WND GST 693 Sw Dalhart, TX
Jun 16, 9:23 PM CDTTSTM WND GST 613 Sw Dalhart, TX

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 34 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Amarillo Airport, TX (KAMA), launched 00:00Z, 1.7 hours before the alert went out and 115 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Amarillo Airport, TX at 00:00Z on 2012-06-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1194 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Amarillo Airport, TX at 00:00Z on 2012-06-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 25 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1194 J/kg
Mixed-layer CIN
-74 J/kg
Mixed-layer LCL
1916 m above ground
0-6 km bulk shear
18 kt
0-1 km storm-relative helicity
25 m²/s²
0-3 km storm-relative helicity
68 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

798 
WUUS54 KAMA 170139
SVRAMA
TXC205-359-170245-
/O.NEW.KAMA.SV.W.0162.120617T0139Z-120617T0245Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE AMARILLO TX
839 PM CDT SAT JUN 16 2012

THE NATIONAL WEATHER SERVICE IN AMARILLO HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  WESTERN HARTLEY COUNTY IN THE PANHANDLE OF TEXAS
  WESTERN OLDHAM COUNTY IN THE PANHANDLE OF TEXAS

* UNTIL 945 PM CDT

* AT 834 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS HAVE
  DETECTED A LINE OF SEVERE THUNDERSTORMS IN EASTERN NEW MEXICO
  CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND DESTRUCTIVE WINDS
  IN EXCESS OF 70 MPH...MOVING NORTHEAST AT 30 MPH.

* LOCATIONS IMPACTED INCLUDE...
  ROMERO...
  ADRIAN...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TO REPORT SEVERE WEATHER...PLEASE CALL THE NATIONAL WEATHER SERVICE
AT 8 0 6 3 3 5 1 1 2 1.

&&

LAT...LON 3605 10304 3605 10251 3520 10249 3519 10305
TIME...MOT...LOC 0138Z 211DEG 45KT 3581 10306

$$

MOULTON
4 follow-up statements
274 
WWUS54 KAMA 170154
SVSAMA

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE AMARILLO TX
854 PM CDT SAT JUN 16 2012

TXC205-359-170245-
/O.CON.KAMA.SV.W.0162.000000T0000Z-120617T0245Z/
HARTLEY TX-OLDHAM TX-
854 PM CDT SAT JUN 16 2012

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 945 PM CDT
FOR WESTERN OLDHAM AND WESTERN HARTLEY COUNTIES...

AT 852 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS CONTINUED TO 
DETECT LINE OF SEVERE THUNDERSTORMS ON THE TEXAS...NEW MEXICO BORDER
CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND DESTRUCTIVE WINDS IN 
EXCESS OF 70 MPH. THE LINE OF STORMS ARE MOVING NORTHEAST AT 30 MPH.

LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO RURAL AREAS
OF WESTERN HARTLEY AND WESTERN OLDHAM COUNTIES.

TO REPORT SEVERE WEATHER...PLEASE CALL THE NATIONAL WEATHER SERVICE
AT 8 0 6 3 3 5 1 1 2 1.

LAT...LON 3605 10304 3605 10251 3520 10249 3519 10305
TIME...MOT...LOC 0152Z 210DEG 28KT 3590 10300

$$

MOULTON
547 
WWUS54 KAMA 170208
SVSAMA

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE AMARILLO TX
908 PM CDT SAT JUN 16 2012

TXC205-359-170245-
/O.CON.KAMA.SV.W.0162.000000T0000Z-120617T0245Z/
HARTLEY TX-OLDHAM TX-
908 PM CDT SAT JUN 16 2012

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 945 PM CDT
FOR WESTERN OLDHAM AND WESTERN HARTLEY COUNTIES...

AT 908 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS CONTINUED TO 
DETECT A LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING QUARTER 
SIZE HAIL...AND DESTRUCTIVE WINDS IN EXCESS OF 70 MPH.  THE LINE OF 
STORMS ARE IN WESTERN DONLEY AND OLDHAM COUNTIES...MOVING EAST 
NORTHEAST AT 30 MPH.

LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO RURAL AREAS
OF WESTERN HARTLEY AND WESTERN OLDHAM COUNTIES.

TO REPORT SEVERE WEATHER...PLEASE CALL THE NATIONAL WEATHER SERVICE
AT 8 0 6 3 3 5 1 1 2 1.

LAT...LON 3605 10304 3605 10251 3520 10249 3519 10305
TIME...MOT...LOC 0208Z 210DEG 28KT 3601 10292

$$

MOULTON
432 
WWUS54 KAMA 170227
SVSAMA

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE AMARILLO TX
927 PM CDT SAT JUN 16 2012

TXC205-359-170245-
/O.CON.KAMA.SV.W.0162.000000T0000Z-120617T0245Z/
HARTLEY TX-OLDHAM TX-
927 PM CDT SAT JUN 16 2012

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 945 PM CDT
FOR WESTERN OLDHAM AND WESTERN HARTLEY COUNTIES...

AT 927 PM CDT...TRAINED WEATHER SPOTTERS REPORTED A SEVERE
THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND DESTRUCTIVE
WINDS IN EXCESS OF 70 MPH.  THIS STORM WAS LOCATED 28 MILES NORTH OF
ROMERO...OR 18 MILES WEST OF DALHART...MOVING NORTHEAST AT 30 MPH.

LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO RURAL AREAS
OF WESTERN HARTLEY AND WESTERN OLDHAM COUNTIES.

TO REPORT SEVERE WEATHER...PLEASE CALL THE NATIONAL WEATHER SERVICE
AT 8 0 6 3 3 5 1 1 2 1.

LAT...LON 3605 10304 3605 10251 3520 10249 3519 10305
TIME...MOT...LOC 0227Z 210DEG 28KT 3614 10283

$$

MOULTON
315 
WWUS54 KAMA 170237
SVSAMA

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE AMARILLO TX
937 PM CDT SAT JUN 16 2012

TXC205-359-170245-
/O.CON.KAMA.SV.W.0162.000000T0000Z-120617T0245Z/
HARTLEY TX-OLDHAM TX-
937 PM CDT SAT JUN 16 2012

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 945 PM CDT
FOR WESTERN OLDHAM AND WESTERN HARTLEY COUNTIES...

AT 937 PM CDT...TRAINED WEATHER SPOTTERS REPORTED A SEVERE
THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND DESTRUCTIVE
WINDS IN EXCESS OF 70 MPH.  THIS LINE OF STORMS WAS IN CENTRAL 
HARTLEY AND OLDHAM COUNTIES...MOVING EAST AT 25 MPH.

TO REPORT SEVERE WEATHER...PLEASE CALL THE NATIONAL WEATHER SERVICE
AT 8 0 6 3 3 5 1 1 2 1.

LAT...LON 3605 10304 3605 10251 3520 10249 3519 10305
TIME...MOT...LOC 0237Z 210DEG 28KT 3621 10278

$$

MOULTON

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Amarillo, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 16, 6:18 PM CDT, 2 hours 21 minutes earlier.

Area forecast discussion, Jun 16, 6:18 PM CDT, 2 hours 21 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE AMARILLO TX
618 PM CDT SAT JUN 16 2012

.AVIATION...
FOR THE 00Z TAFS...VFR CONDITIONS ARE FORECASTED FOR THE PERIOD. THE
FOCUS OF CONCERN...HOWEVER IS PRECIPITATION CHANCES THIS EVENING.
STORMS ARE SURROUNDING THE AREA AND SLOW MOVING. THE TAF SITE THAT
HAS THE BEST CHANCE TO SEE LOWER THAN VFR CONDITIONS IS GUY AS STORMS
SLOWLY MOVE IN FROM NEW MEXICO. AT THIS POINT HAVE LEFT MENTION OF TS
OR LOWERED CEILINGS OUT OF THE TAFS AS STORMS STRUGGLE TO STAY ORGANIZED...HOWEVER
WILL AMEND AS NECESSARY AND AS STORM FORMATION BECOMES MORE WELL
DEFINED. WINDS SHOULD REMAIN LIGHT AT ALL SITES THROUGH THE PERIOD
AND GENERALLY OUT OF THE SOUTH EXCEPT AT GUY WHERE WINDS WILL SWING
TO OUT OF THE NORTH OVERNIGHT.

MOULTON

&&

.PREV DISCUSSION... /ISSUED 315 PM CDT SAT JUN 16 2012/

DISCUSSION...
NO THUNDERSTORMS HAVE DEVELOPED YET ACROSS THE PANHANDLES...AS
CURRENT TEMPERATURES HAVE NOT YET REACHED CONVECTIVE TEMPERATURE
ACROSS MOST LOCATIONS.  VISIBLE SATELLITE REVEALS THAT CUMULUS IS
DEVELOPING HOWEVER.

HAVE INCREASED POPS FOR TONIGHT...WITH SCATTERED THUNDERSTORMS
FORECAST FOR ALL SECTIONS.  LOWER LEVELS ARE EXPECTED TO CONTINUE
MOISTENING...FURTHER ENHANCING INSTABILITY.  STEEPER MID-LEVEL LAPSE
RATES OVER NORTHWEST SECTIONS EXPECTED TO PROVIDE CONVECTIVE SUPPORT
TO MID-LEVEL VORTICITY MAXIMUM WHICH SHOULD TRAVERSE NORTHERN ZONES.
THUNDERSTORMS WEST AND NORTH OF FORECAST AREA MAY GENERATE OUTFLOW
BOUNDARIES WHICH WOULD ENHANCE LOW-LEVEL SUPPORT.  HEAVY RAIN WILL BE
POSSIBLE DUE TO DEEP RICH MOISTURE AND EXPECTED SLOW MOVEMENT OF
THUNDERSTORMS.

ANOTHER ROUND THUNDERSTORMS WILL BE POSSIBLE SUNDAY AFTERNOON...
MAINLY ACROSS THE SOUTHEAST HALF OF THE FORECAST AREA WHERE DEEPER
MOISTURE EXPECTED TO BE IN PLACE AHEAD OF SHORTWAVE TROF IN NORTHWEST
FLOW ALOFT.  HAVE INTRODUCED SLIGHT CHANCE OF EVENING THUNDERSTORMS
ACROSS SOUTHEAST SECTIONS..AS RESIDUAL INSTABILITY WILL BE IN PLACE
AS LOW-LEVEL JET DEVELOPS.  NO POPS IN REMAINDER OF FORECAST.  03

COCKRELL

FIRE WEATHER...
NO ELEVATED OR CRITICAL FIRE WEATHER CONDITIONS ARE EXPECTED FOR THE
NEXT SEVERAL DAYS. SOUTHERLY WINDS WILL BECOME BREEZY ACROSS
EASTERN SECTIONS ON SUNDAY AND MONDAY...BUT RELATIVE HUMIDITY VALUES
ARE EXPECTED TO REMAIN ABOVE 20 PERCENT.  IN WESTERN SECTIONS...
RELATIVE HUMIDITY VALUES WILL FALL BELOW 20 PERCENT...BUT WINDS
WILL REMAIN LIGHT TO MODERATE.  03

&&

.AMA WATCHES/WARNINGS/ADVISORIES...
TX...NONE.
OK...NONE.

&&
Hazardous weather outlook, Jun 16, 3:42 PM CDT, 4 hours 57 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE AMARILLO TX
342 PM CDT SAT JUN 16 2012

OKZ001>003-TXZ001>020-171100-
CIMARRON-TEXAS-BEAVER-DALLAM-SHERMAN-HANSFORD-OCHILTREE-LIPSCOMB-
HARTLEY-MOORE-HUTCHINSON-ROBERTS-HEMPHILL-OLDHAM-POTTER-CARSON-
GRAY-WHEELER-DEAF SMITH-RANDALL-ARMSTRONG-DONLEY-COLLINGSWORTH-
342 PM CDT SAT JUN 16 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE TEXAS AND OKLAHOMA
PANHANDLES.

.DAY ONE...THROUGH TONIGHT.

SCATTERED THUNDERSTORMS ARE EXPECTED ACROSS THE PANHANDLES THROUGH
TONIGHT. SOME STORMS COULD BECOME STRONG TO SEVERE. LARGE HAIL UP TO
THE SIZE OF HALF DOLLARS AND DAMAGING WINDS UP TO 70 MPH WILL BE THE
PRIMARY HAZARDS. IN ADDITION...LOCALLY HEAVY RAIN COULD LEAD TO
FLOODING OR FLASH FLOODING.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

STRONG TO MARGINALLY SEVERE THUNDERSTORMS WITH LARGE HAIL AND
DAMAGING WINDS WILL BE POSSIBLE ON SUNDAY AFTERNOON AND EVENING ACROSS
MAINLY THE SOUTHEAST HALF OF THE PANHANDLES.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THROUGH THIS EVENING...AND POSSIBLY
AGAIN ON SUNDAY ACROSS THE PANHANDLES.

COCKRELL

In the hours before

Special weather statement, Jun 16, 6:40 PM CDT, 1 hour 59 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AMARILLO TX
640 PM CDT SAT JUN 16 2012

OKZ001-170045-
CIMARRON OK-
640 PM CDT SAT JUN 16 2012

...SIGNIFICANT WEATHER ADVISORY...

THE NATIONAL WEATHER SERVICE IN AMARILLO HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY EFFECTIVE UNTIL 745 PM CDT FOR CIMARRON COUNTY.

AT 636 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE
MONITORING A GROUP OF STRONG THUNDERSTORM IN NORTHWEST CIMARRON
COUNTY...MOVING NORTHEAST AT 10 MPH.

HAIL...STRONG WINDS...AND VERY HEAVY RAINFALL ARE POSSIBLE WITH THIS
STORM.

MOULTON
Special weather statement, Jun 16, 7:58 PM CDT, 41 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AMARILLO TX
758 PM CDT SAT JUN 16 2012

OKZ001-170200-
CIMARRON OK-
758 PM CDT SAT JUN 16 2012

...SIGNIFICANT WEATHER ADVISORY...

THE NATIONAL WEATHER SERVICE IN AMARILLO HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY EFFECTIVE UNTIL 900 PM CDT FOR CIMARRON COUNTY.

AT 754 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE
MONITORING A STRONG THUNDERSTORM 4 MILES NORTHWEST OF WHEELESS...OR
ABOUT 25 MILES WEST OF BOISE CITY...MOVING NORTHEAST AT 15 MPH.

HAIL UP TO THE SIZE OF PENNIES AND WINDS AROUND 50 MPH ARE POSSIBLE.

MOULTON
Special weather statement, Jun 16, 8:02 PM CDT, 37 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AMARILLO TX
802 PM CDT SAT JUN 16 2012

TXZ001-006-011-170200-
DALLAM TX-HARTLEY TX-OLDHAM TX-
802 PM CDT SAT JUN 16 2012

...SIGNIFICANT WEATHER ADVISORY...

THE NATIONAL WEATHER SERVICE IN AMARILLO HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY EFFECTIVE UNTIL 900 PM CDT FOR OLDHAM...HARTLEY AND
DALLAM COUNTIES.

AT 758 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE
MONITORING A GROUP OF THUNDERSTORMS IN FAR EASTERN NEW
MEXICO...MOVING NORTHEAST AT 30 MPH.

THIS STORM HAS A HISTORY OF PRODUCING SMALL HAIL AND STRONG WINDS.

HAIL UP TO THE SIZE OF PENNIES AND WINDS AROUND 50 MPH ARE POSSIBLE.

MOULTON

The office that day

Everything else NWS Amarillo, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 16, 9:21 PM CDTSevere Thunderstorm WarningAMADallam, Hartley54 min
Jun 16, 9:26 PM CDTSevere Thunderstorm WarningAMADeaf Smith, Randall64 min
Jun 16, 9:57 PM CDTSevere Thunderstorm WarningAMAPotter, Randall48 min
Jun 16, 10:24 PM CDTAreal Flood AdvisoryAMAPotter, Randall3 hr
Jun 16, 10:36 PM CDTSevere Thunderstorm WarningAMAArmstrong, Carson, Potter, Randall54 min

Nearby

Severe Thunderstorm Warnings in Texas, 2012Every severe thunderstorm warning in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.